High Wind, Grant
- When
- January 14, 10:55 AM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Observed at the Ulysses airport.
A strong cold front pushed through during the nighttime hours with a tight pressure gradient that stretched across the region in its wake. Coupled with strong cold air advection behind the aforementioned cold front, winds were 50-60 mph.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front pushed through during the nighttime hours with a tight pressure gradient that stretched across the region in its wake. Coupled with strong cold air advection behind the aforementioned cold front, winds were 50-60 mph. Strong mixing continued the high winds into the following morning. The winds also produced widespread blowing dust limiting visibilities at some locations to near zero near plowed fields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 14, 5:03 AM CST, 5 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 503 AM CST Thu Jan 14 2021 ...UPDATE TO AVIATION... .SHORT TERM...(Today and tonight) Issued at 100 AM CST Thu Jan 14 2021 Windy, but rather dry conditions, are likely today into tonight as a strong upper level trough of low pressure digs southeast through the Northern High Plains into the Central Plains and Upper Midwest. A strong attendant cold front will push through western Kansas early this morning allowing much drier air to surge into the high plains, reinforcing an already fairly dry air mass across the region and resulting in little if any precip chances. The main focus for today will be the potential for high winds across portions of western Kansas later this morning into the afternoon. Short range models indicate H85 winds in excess of 40 to 50kt developing in wake of the cold front now pushing through northwest and west central Kansas. Latest surface observations have indicated wind gusts already reaching upward of 55 to 65mph at locations in northeast Colorado, southwest Nebraska, and northwest Kansas. Meanwhile, a relatively strong surface low in southern Canada will deepen even further as it moves into the Upper Midwest in response to a closed upper low developing and strengthening within the broader scale upper level trough. This will result in strong winds persisting through much of the day due to a prevailing tight pressure gradient associated with the deepening surface low. Loss of daytime heating/mixing this evening may allow winds to subside somewhat, but gusty winds are expected to continue into the overnight hours. A High Wind Warning remains in effect for west central, central, and northern portions of southwest Kansas through late afternoon. Cooler temperatures can be expected today as colder air surges into the high plains of western Kansas in wake of this morning's frontal passage. Look for highs only up into the 40s(F) in west central and portions of southwest Kansas to the lower 50s(F) in south central Kansas. With the colder air settling into western Kansas tonight, expect lows generally down into the 20s(F). .LONG TERM...(Friday through Wednesday) Issued at 228 AM CST Thu Jan 14 2021 Gusty high wind concerns continue Friday as medium range models indicate the strong closed upper low, and accompanying deep surface low, drifting slowly east up into the Ohio River Valley. With a prevailing tight pressure gradient stretched across central Kansas into portions of southwest Kansas, the GFS/ECMWF/GEM show H85 winds up around 45 to 55kt, especially in central Kansas. As a result, strong northerly winds up around 30 to 40 mph with gusts upward of 55 to 60mph are expected to develop by early afternoon Friday as stronger winds aloft mix down to the surface with increased daytime heating. May need to expand high wind headlines farther south/southeast into south central Kansas. Otherwise, precip chances will remain absent for southwest/central Kansas through the weekend as a fairly dry air mass remains settled across the Western High Plains. Temperatures will be near normal Friday as colder air spreads farther south-southwest into western Kansas with H85 temperatures dropping down to around 5C below in central Kansas to near 0C in extreme southwest Kansas. With decreased cloud cover likely, should see highs generally up into the lower/mid 40s(F) Friday afternoon. A general warming trend is then forecast through the weekend due to a lighter northwest downslope flow prevailing across the Western High Plains. Could see highs pushing 50F in some areas by Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 501 AM CST Thu Jan 14 2021 Mainly VFR conditions are expected to prevail in the vicinity of all TAF sites through late evening. However, areas of blowing dust will be possible this afternoon due to strengthening winds, and may result in periods of MVFR vsbys. Prevailing north-northwest winds around 15 to 30kt this morning are expected to increase to around 30 to 45kt this afternoon with gusts up to around 50 to 55kt as a pressure gradient tightens across central and much of southwest Kansas in wake of this morning's strong cold frontal passage. Wind intensity may subside somewhat later this evening with the loss of daytime heating. && .FIRE WEATHER... Issued at 305 AM CST Thu Jan 14 2021 Gusty northwest winds will continue through this afternoon due to a tightening pressure gradient across central and much of western Kansas. Meanwhile, relative humidity values are expected to fall to around 15 percent or a little below by this afternoon as drier air spreads into area. This will create critical fire weather conditions across much of southwest and central Kansas later this morning through late afternoon. A Red Flag Warning remains in effect. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 26 44 21 / 10 0 0 0 GCK 46 24 43 19 / 10 0 0 0 EHA 46 24 46 23 / 0 0 0 0 LBL 48 24 45 19 / 0 0 0 0 HYS 47 27 41 19 / 10 0 0 0 P28 52 28 45 23 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST /5 PM MST/ Friday for KSZ030- 031-043>046-061>066-074>081-087>090. Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening for KSZ030-031-043>046-061>066- 074>081-084>090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson FIRE WEATHER...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CST Thu Jan 14 2021 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CST Thu Jan 14 2021 /247 AM MST Thu Jan 14 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Gusty northwest winds are expected to strengthen later this morning into this afternoon with wind gusts potentially reaching upward of 60 to 65 MPH in central and portions of southwest Kansas. A High Wind Warning is in effect. Strong northwest winds and low relative humidity will create an extreme fire weather risk later this morning through late afternoon. A Red Flag Warning is in effect for all of southwest and central Kansas. Day 1 Hazards ------------- * Non-thunderstorm wind: Extreme risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong northwest winds are expected again for central and portions of southwest Kansas Friday with possible wind gusts up to 60 to 65 MPH. Strong winds combined with lower relative humidity will also create an extreme fire weather risk. Outdoor burning is discouraged. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Significant risk - Fire weather: Extreme risk * Saturday No hazards. * Sunday No hazards. * Monday - Non thunderstorm wind: Limited risk * Tuesday No hazards. * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM NON-TSTM WND GST 2 E MEDICINE LODGE 37.28N 98.55W
01/14/2021 M51 MPH BARBER KS ASOS
ASOS STATION KP28 MEDICINE LODGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 AM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
01/14/2021 M55 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
&&The national radar mosaic for the moment the first event began.
18 high wind, 2 dust storm. Local standard time, as filed.
Observed at the Ulysses airport.
Observed at Stafford.
Observed at the Garden City airport.
Observed at the Syracuse airport.
Observed at the Liberal airport.
Observed at Kendall.
Observed at the Dodge City airport.
Observed at the K-27 bridge across the Cimarron river.
Observed at the Johnson City airport.
Observed at the K-27 bridge across the Cimarron river.
Observed at Syracuse airport.
Observed in Elkhart.
Observed at a location 4.4 NE of Hayne.
Near zero visibility was reported 2 miles WNW of Kendall in blowing dust and dirt.
Observed at the Liberal airport.
Observed at Bloom.
One quarter mile visibility in blowing dirt was reported at a location 2 ENE of Manter.
Observed at Scott State Lake.
Observed at the Johnson City airport.
Observed at the Dodge City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940996, 940997, 940998, 940999, 941000, 941001, 941002, 941003, 941004, 941005, 941006, 941007, 941008, 941014, 941009, 941010, 941015, 941011, 941012, 941013.